West Virginia, 2023

Flash Flood and Flood in West Virginia, August 7, 2023

August 7, 2023 · NWS LWX · 2 events in 1 county or zone

A strong cold front caused showers and thunderstorms to develop. Although the main impact was from severe storms, there were some storms that produced very heavy rainfall in a short period of time, resulting in isolated instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front caused showers and thunderstorms to develop. Although the main impact was from severe storms, there were some storms that produced very heavy rainfall in a short period of time, resulting in isolated instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 2:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 7, 2:21 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
321 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Scattered to numerous strong to severe thunderstorms are expected
today as a strong cold front pushes through the region. High
pressure returns behind the front Tuesday into Wednesday with breezy
conditions. A warm frontal boundary approaches from the south
Thursday into Friday bring additional showers and
thunderstorms. Unsettled conditions linger into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Based on the thermodynamic and kinematic environments in place,
the setup is rather extreme for early August standards. While
instability is typically in place for many summer days, the
vertical shear is off the charts. The 18Z KIAD sounding being
launched is currently showing 40-50 knots of westerly flow in
the 700-500 mb layer. This is only continuing to increase the
deep layer shear across the area. While cells remain in discrete
in nature, all severe hazards are possible through the afternoon
hours. Most mid-afternoon convection has been exhibiting
supercellular characteristics with bounded weak echo regions
(BWER) and developing hook echoes. At this juncture, only a
couple rotating wall clouds have been observed. However, given
the environment is ripe for rotating thunderstorms, a Tornado
Watch is in effect until 9 PM this evening across the entire
area.

The regional radar imagery shows an expansive cluster of
multicells and line segments pushing through West Virginia.
Based on the latest radar, satellite, and high-resolution model
trends, this upstream activity should evolve into a quasi-linear
convective system (QLCS). The downdraft CAPE is very impressive
from the Shenandoah Valley eastward with values of around 1,000
to 1,200 J/kg per the 18Z RAP objective analysis. This
congealing of the convective complex is where the damaging to
locally destructive wind threat emerges late this afternoon into
the evening hours. Given an increasing low-level jet around
dark, the increasing 0-1 km shear will enhance the threat for
spin ups along the QLCS. A bulk of the Mid-Atlantic region
continues to be in a Moderate risk for severe thunderstorms.
Locally, this is something which is only seen a couple times a
decade.

Given the degree of hazardous weather affecting the region,
ensure you have multiple ways to obtain NWS warnings. In case
severe weather impacts you, find shelter and utilize the most
interior space inside the structure. As always lightning is
always a hazard in any thunderstorm. Wait at least 30 minutes
until the last sound of thunder before returning outside.

The convective threat will push through the DC and Baltimore
metros during the evening rush hour before exiting into the
Chesapeake Bay by the late evening. Besides the threat for
hazardous weather, conditions are hot and humid with high
temperatures topping out in the upper 80s to low 90s. Combine
these temperatures with dew points in the low/mid 70s yields
heat index values of 97 to 101 degrees.

Some showers may linger into the overnight, but there will
largely be a drying trend for most as the cold front sweeps
through. Low temperatures fall into the mid 60s to low 70s,
locally down into the mid/upper 50s across mountain locales.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
By early Tuesday morning, the cold front is forecast to be
exiting toward the Eastern Shore. Westerly upslope flow will
spawn some light showers along the Allegheny Front, but
conditions dry out for others. In the wake, a dry downsloping
flow will lower humidity levels and raise westerly gusts up to
around 20 to 25 mph, locally higher in the terrain. Tuesday's
high temperatures drop back into the low/mid 80s, with mid 60s
to low 70s across the mountains. Expect abundant sunshine
through the day with a cool off into the night. Low temperatures
range from the mid/upper 50s to the 60s across the region.

For Wednesday, the day should be mostly dry as the area remains
in a post-frontal environment. Winds remain westerly, albeit
with the flow becoming a bit lighter as gradients slacken. High
temperatures rebound into the mid/upper 80s with increasing
clouds late in the day. Isentropic lift will bring some showers
into the night, mainly from the Blue Ridge westward. Low
temperatures are forecast to be slightly above average.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A shortwave trough and front will approach the area Thursday,
increasing the chance for showers and thunderstorms. There may be
some risk of severe storms, although instability is in question.
Brief ridging may support drier conditions Friday. Additional
shortwave troughs may affect the area over the weekend, but model
spread increases during this time. Temperatures will likely be near
to a little above normal through the period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
All terminals remain in a Tornado Watch until 9 PM this evening.
The best chance for severe to locally destructive winds would be
between 3-9 PM, on the later side of this timeframe for the more
eastern terminals. Have maintained the 3 to 4 hour TEMPO groups
which highlights wind gusts up to 40 knots. This may be somewhat
conservative given the current radar trends across the area.
Thus, expect some uptick in these wind gust groups if direct
impacts are anticipated. All severe hazards are possible, but
especially the wind gusts of 50 to 60 knots, locally approaching
hurricane force. Large hail and a few tornadoes are also
possible with the more substantial cells. Expect gradual
improvement in conditions by after midnight with VFR conditions
into Tuesday.

Behind the cold front, westerly winds increase markedly with
gusts up to around 20 to 25 knots. Conditions stay VFR through
mid-week, with winds remaining out of the west.

Thunderstorms possible Thursday afternoon and evening. Low
probabilities of significant aviation weather Friday.

&&

.MARINE...
Small Craft Advisories are in effect across most of the
waterways due to the breezy southerly winds. However, conditions
will quickly deterioriate over the region later in the day as
upstream convection races toward the tidal Potomac and
Chesapeake Bay. A quasi-linear convective line is likely to
track toward these waters by the early evening hours with gusts
up to 50 knots, locally large hail, and a few waterspouts. The
threat gradually subsides during the middle of the night.

Behind the cold frontal passage, westerly winds become breezy
with gusts up to 25 knots. As a result, Small Craft Advisories
are in effect through much of Tuesday. These may need to get
extended into Tuesday night as well. Sub-advisory winds return
by the middle of the week.

Small Craft Advisories are possible Thursday in southerly flow.
Thunderstorms are possible Thursday afternoon and evening.
Northwesterly winds behind the front may approach advisory levels on
Friday.

&&

.TIDES/COASTAL FLOODING...
Increased southerly flow combined with a tightening pressure
gradient from developing low pressure over the eastern Great Lakes
will result in coastal flooding concerns during the next high
tide cycles. Coastal Flood Advisories have been issued for Havre
de Grace and Annapolis this morning and will likely be needed
again for the upcoming high tide cycles.

Many sites along the Western Shore are forecast to reach Action
Stage during the high tides through tonight. Annapolis and DC SW
Waterfront could reach minor flood tonight, and several other sites
could reach minor flood, as well.

A cold front that sweeps through the area Monday night will cause
winds to become northwest, causing tidal anomalies to drop Tuesday
and Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
     DCZ001.
     Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Tuesday for DCZ001.
MD...Coastal Flood Advisory from 8 PM this evening to 2 AM EDT
     Tuesday for MDZ014.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     MDZ508.
     Coastal Flood Advisory from 1 AM to 7 AM EDT Tuesday for
     MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ530>543.

&&

SYNOPSIS...EST/BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADS
AVIATION...ADS/BRO
MARINE...ADS/BRO
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 7, 12:51 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
151 PM EDT Mon Aug 7 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-081800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
151 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for the entire area until 9 PM this
evening. Damaging winds will be the primary threat, some of these
winds may become locally destructive. Additionally, a few
tornadoes and large hail are possible. This would include the
potential for waterspouts across the waters. Isolated instances
of flooding are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening. Please
relay reports to the National Weather Service in Sterling,
Virginia.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-081800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
151 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for the entire area until 9 PM this
evening. Damaging winds will be the primary threat, some of these
winds may become locally destructive. Additionally, a few
tornadoes and large hail are possible. Isolated instances of
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening. Please
relay reports to the National Weather Service in Sterling,
Virginia.

MDZ001-501-502-VAZ503-504-WVZ501>506-081800-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
151 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for the entire area until 9 PM this
evening. Damaging winds will be the primary threat, some of these
winds may become locally destructive. Additionally, a few
tornadoes and large hail are possible. Isolated instances of
flooding are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening. Please
relay reports to the National Weather Service in Sterling,
Virginia.

In the hours before

Local storm report, Aug 7, 2:54 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
354 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             1 SE Funkstown          39.59N  77.69W
08/07/2023  M1.75 inch       Washington         MD   Trained Spotter

&&

Event Number LWX2301874

ADM
Local storm report, Aug 7, 3:08 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
408 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     1 W Petersburg          38.99N  79.14W
08/07/2023  M61 mph          Grant              WV   AWOS

            Wind gust of 53 knots measured at Petersburg Airport.

&&

Event Number LWX2301875

AVS
Local storm report, Aug 7, 3:30 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
430 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     2 ENE Myersville        39.51N  77.53W
08/07/2023                   Frederick          MD   Trained Spotter

            Tree down on a powerline at 3900 block of Wistman Ln.

&&

Event Number LWX2301876

LFR
Local storm report, Aug 7, 3:31 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
431 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     2 NW Alma               38.61N  78.58W
08/07/2023                   Page               VA   911 Call Center

            Numerous trees down near Battle Creek Road and North
            View Drive.

&&

Event Number LWX2301877

AVS
Local storm report, Aug 7, 3:34 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
434 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Shenandoah              38.49N  78.62W
08/07/2023                   Page               VA   911 Call Center

            Numerous trees down in Shenandoah.

&&

Event Number LWX2301878

AVS
Local storm report, Aug 7, 3:57 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
457 PM EDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     3 W Keysville           39.63N  77.32W
08/07/2023                   Frederick          MD   911 Call Center

            Trees down onto roadway near the intersection of MD 76
            and Mumma Ford Road.

&&

Event Number LWX2301879

AVS

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Berkeley

When
August 7, 4:00 PM EST to 6:00 PM EST
Where
Berkeley County, 0.52 mi S of Martinsburg to 0.55 mi S of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.443, -77.969

The road underpass that goes under Queen Street in Martinsburg was flooded.

Flash Flood, Berkeley

When
August 7, 4:16 PM EST to 4:30 PM EST
Where
Berkeley County, 0.35 mi WSW of Martinsburg to 0.4 mi WSW of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.448, -77.976

There was three feet of standing water along the 1000 Block of West Virginia Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113125, 1113118.